Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 371, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 5, 2005, 11:56 PM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2005, 11:56 PM CDT (04:56 UTC)
- Expired
- Sep 6, 2005, 12:36 AM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Kanabec County, MN, Mille Lacs County, MN
The radar
The Duluth radar (KDLH), 124 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 807 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 060456
SVRMPX
MNC065-095-060600-
/O.NEW.KMPX.SV.W.0371.050906T0456Z-050906T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1156 PM CDT MON SEP 5 2005
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA
KANABEC COUNTY IN EAST CENTRAL MINNESOTA
* UNTIL 100 AM CDT
* AT 1154 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM
WAS LOCATED 12 MILES NORTHWEST OF ONAMIA...AND MOVING EAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
ONAMIA...
MILLE LACS LAKE...
WARMAN...
WOODLAND...
ISLE...
COVE...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4623 9378 4601 9379 4601 9307 4615 9307
4614 9345 4623 9345
$$
MKM1 follow-up statement
000
WWUS53 KMPX 060536
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1234 AM CDT TUE SEP 6 2005
MNC065-095-060544-
/O.CAN.KMPX.SV.W.0371.000000T0000Z-050906T0600Z/
MILLE LACS MN-KANABEC MN-
1234 AM CDT TUE SEP 6 2005
...THE SEVERE THUNDERSTORM WARNING FOR KANABEC AND MILLE LACS
COUNTIES IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR
KANABEC AND MILLE LACS COUNTY HAS WEAKENED BELOW SEVERE LIMITS.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELED.
HOWEVER...THERE WILL BE NUMEROUS THUNDERSTORMS MOVING THROUGH
KANABEC AND MILLE LACS COUNTIES THROUGH 2 AM WITH LOCALLY HEAVY
RAIN...GUSTY WINDS TO 40 MPH AND SOME PEA SIZE HAIL.
LAT...LON 4623 9378 4601 9379 4601 9307 4615 9307
4614 9345 4623 9345
$$
MKMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:45 PM CDT, 9 hours 11 minutes earlier.
Area forecast discussion, Sep 5, 2:45 PM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 245 PM CDT MON SEP 5 2005 .DISCUSSION...TONIGHT THROUGH THURSDAY RATHER STRONG 850MB WAA AND INCREASING ELEVATED INSTABILITY HAS BEEN KEEPING SCATTERED SHOWERS AND THUNDERSTORMS GOING THRU MUCH OF THE DAY ACROSS CENTRAL MN. CONVECTION TEMPORARILY DIMINISHING BUT SHOULD FIRE UP AGAIN LATER THIS AFTERNOON AND EVENING IN E DKTS AND W MN AHEAD OF APPROACHING TROUGH. WATER VAPOR IMAGERY SHOWS NICE DISTURBANCE NOW MOVING ACRS DKTS WHICH SHOULD HELP CONVECTION ALONG. THIS FEATURE WILL MOVE INTO W MN THIS EVE AND ACROSS STATE OVERNIGHT. MAY SEE SOME STORMS DEVELOPING LATE AFTN AND EVE WELL AHEAD OF SURFACE FRONT IN E MN INTO WI WITH SBCAPE INCREASING REMAINDER OF THE DAY AND CIN RATHER WEAK DUE TO 700 MB TEMPS AROUND +7. HIGH PRESSURE MOVING INTO W MN TUESDAY WILL MAKE FOR A DRY DAY BUT THUNDERSTORM CHANCES WILL CONTINUE IN S AND E MN INTO WI VICINITY SURFACE FRONT. STILL SOME RATHER SIGNIFICANT DIFFERENCES BETWEEN NAM AND GFS WED AND THURSDAY WITH GFS PUSHING SIGNIFICANT RAINS BACK INTO S MN ON WEDNESDAY AND NAM HOLDING OFF ON SIGNIFICANT RAIN CHANCES UNTIL THURSDAY. NEITHER MODEL HAS BEEN CONSISTENT ON TIMING OF PRECIPIATION SO NOT ALOT OF CONFIDENCE. LONGER TERM...THURSDAY NIGHT THROUGH MONDAY NIGHT VERY WARM AIRMASS INDICATED OVER THE UPPER MIDWEST ACCORDING TO LAST EVENINGS RUN FOR ECMWF AND GFS AS WELL AS 06Z DGEX. THICKNESS FCST (1000-500 MB LAYER) INITIALLY SHOW 564 TO 570 VALUES WITH WARMING TO 576 AND ABOVE OVER THE WEEKEND. THE 50H FORECAST TRANSITIONS FROM ZONAL TO SOUTHWEST FLOW ALOFT (DGEX AND GFS) BETWEEN SATURDAY AND SUNDAY...BUT AIRMASS LOOKS LIKE IT WOULD BE INCREASINGLY CAPPED OVER THIS TIME FRAME AS BAROCLINITY MIGRATES WELL INTO CANADA. OUR GRIDS CONTINUE TO EMPHASIS THURSDAY NIGHT THROUGH FRIDAY NIGHT FOR ANY PRECIPITATION RISK. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. &&
Hazardous weather outlook, Sep 5, 10:38 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1038 PM CDT MON SEP 5 2005 MNZ047-048-054>056-064-061037- CHIPPEWA-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE- 1038 PM CDT MON SEP 5 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH MIDNIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT A COLD FRONT OVER THE DAKOTAS WILL MOVE INTO WESTERN MINNESOTA LATE THIS EVENING. THERE WILL BE THUNDERSTORMS AHEAD OF THIS FRONT. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAIN IS ALSO EXPECTED WITH THESE STORMS SO LOCALIZED FLOODING IS ALSO A CONCERN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED TONIGHT. MNZ041>045-049>053-057>063-065>070-073>078-082>085-091>093-WIZ014- 023-024-061037- ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-DOUGLAS- FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI- LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PIERCE- POLK-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX- STEARNS-STEELE-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT- 1038 PM CDT MON SEP 5 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 4 AM CDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND A SMALL PART OF WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT OVER THE DAKOTAS WILL MOVE INTO WESTERN MINNESOTA TONIGHT. THERE WILL BE THUNDERSTORMS AHEAD OF THIS FRONT. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAIN IS ALSO EXPECTED WITH THESE STORMS SO LOCALIZED FLOODING IS ALSO A CONCERN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD FRONT WILL BE MOVING THROUGH THE AREA ON TUESDAY. MORE THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE FRONT AND SOME STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED TONIGHT. WIZ015-016-025>028-061037- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK- 1038 PM CDT MON SEP 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL BE MOVING THROUGH THE AREA TUESDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE FRONT AND SOME STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. RAH
In the hours before
Local storm report, Sep 5, 10:22 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL HOLMES 45.83N 95.54W
09/05/2005 0.88 INCH DOUGLAS MN LAW ENFORCEMENT
&&
KATLocal storm report, Sep 5, 10:24 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL HOLMES 45.83N 95.54W
09/05/2005 0.88 INCH DOUGLAS MN LAW ENFORCEMENT
&&
KATSpecial weather statement, Sep 5, 11:51 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1151 PM CDT MON SEP 5 2005 MNZ047>048-054>056-064-060600- CHIPPEWA-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE- 1151 PM CDT MON SEP 5 2005 ...THE NATIONAL WEATHER SERVICE WILL ALLOW SEVERE THUNDERSTORM WATCH 770 TO EXPIRE FOR THE FOLLOWING AREA... IN MINNESOTA THIS ALLOWS TO EXPIRE 6 COUNTIES IN WEST CENTRAL MINNESOTA CHIPPEWA... LAC QUI PARLE... POPE... STEVENS... SWIFT... YELLOW MEDICINE... THIS INCLUDES THE CITIES OF...BENSON...GLENWOOD...GRANITE FALLS... MADISON...MONTEVIDEO AND MORRIS. MNZ049>053-057>063-065>070-073>078-082>085-091>093-WIZ014- 023>024-060900- ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT- FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI-LE SUEUR-MCLEOD- MARTIN-MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT- SHERBURNE-SIBLEY-STEARNS-STEELE-WASECA-WASHINGTON-WATONWAN- WRIGHT-PIERCE-POLK-ST CROIX- 1151 PM CDT MON SEP 5 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 772 REMAINS VALID UNTIL 4 AM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 31 COUNTIES IN CENTRAL MINNESOTA BENTON... KANDIYOHI... MCLEOD... MEEKER... RENVILLE... SHERBURNE... SIBLEY... STEARNS... WRIGHT... IN EAST CENTRAL MINNESOTA ANOKA... CARVER... CHISAGO... DAKOTA... HENNEPIN... ISANTI... RAMSEY... SCOTT... WASHINGTON... IN SOUTH CENTRAL MINNESOTA BLUE EARTH... BROWN... FARIBAULT... FREEBORN... LE SUEUR... MARTIN... NICOLLET... RICE... STEELE... WASECA... WATONWAN... IN SOUTHEAST MINNESOTA GOODHUE... IN SOUTHWEST MINNESOTA REDWOOD... IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES IN NORTHWEST WISCONSIN POLK... IN WEST CENTRAL WISCONSIN PIERCE... ST. CROIX... THIS INCLUDES THE CITIES OF...ALBERT LEA...BLAINE...BLUE EARTH... CAMBRIDGE...CENTER CITY...CHASKA...ELK RIVER...FAIRMONT... FARIBAULT...GAYLORD...HASTINGS...HUDSON...HUTCHINSON...LE SUEUR... LITCHFIELD...MANKATO...MINNEAPOLIS...MONTICELLO...NEW ULM... OLIVIA...OSCEOLA...OWATONNA...RED WING...REDWOOD FALLS... RIVER FALLS...SAUK RAPIDS...SHAKOPEE...ST. CLOUD...ST. JAMES... ST. PAUL...ST. PETER...STILLWATER...WASECA AND WILLMAR. MNZ041>045-060900- DOUGLAS-KANABEC-MILLE LACS-MORRISON-TODD- 1151 PM CDT MON SEP 5 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 771 REMAINS VALID UNTIL 4 AM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 5 COUNTIES IN CENTRAL MINNESOTA MORRISON... TODD... IN EAST CENTRAL MINNESOTA KANABEC... MILLE LACS... IN WEST CENTRAL MINNESOTA DOUGLAS... THIS INCLUDES THE CITIES OF...ALEXANDRIA...LITTLE FALLS... LONG PRAIRIE...MORA AND PRINCETON.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 10:00 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 45 min |
| Sep 5, 10:20 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 40 min |
| Sep 5, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 62 min |
| Sep 5, 10:50 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 55 min |
| Sep 5, 10:58 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville | 62 min |
| Sep 5, 11:12 PM CDT | Severe Thunderstorm Warning | MPX | Meeker | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.